Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How is a pulse deficit measured?

  1. AOne nurse counts the radial pulse twice and compares the two counts
  2. BOne nurse counts the apical pulse for 15 seconds and multiplies by four
  3. CTwo nurses count the apical and radial pulse at the same time for one minute
  4. DThe pulse oximeter rate is compared with the blood pressure reading
2.Nursing fundamentalsHard

Over 24 hours a patient takes in 2400 mL and has a total measured output of 1800 mL. What is the fluid balance?

  1. APositive 4200 mL
  2. BPositive 600 mL
  3. CNegative 600 mL
  4. DBalanced, because both values are high
3.Clinical nursingMedium

A patient has lost more than 10% of their body weight without trying over the last few months and has a low BMI. What is the most appropriate action?

  1. AEncourage a low-calorie diet
  2. BRestrict fluids to encourage appetite and give a low-protein diet instead
  3. CRefer to the dietitian and start a nutrition care plan with food charts
  4. DWeigh the patient again in six months and review at that point
4.Clinical nursingHard

Which action is most important in protecting a patient with severe neutropenia from infection?

  1. AKeeping fresh flowers and plants in the room to help the patient's mood
  2. BStrict hand hygiene by everyone who has contact with the patient
  3. CGiving routine intramuscular injections
  4. DTaking rectal temperatures regularly
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 60 mmHg (8.0 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 60 mmHg (8.0 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.05PaCO₂mmHg354534HCO₃⁻mmol/L22269appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.05, PaCO₂ 34 mmHg (4.5 kPa), HCO₃⁻ 9 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.05PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 9 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
84 g/L2 g/kg/day85 mL/h90 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 90 kg patient needs 2 g of protein per kg a day. The tube feed contains 84 g of protein per litre and runs at 85 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

90 kg2 g/kg/day84 g/L85 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1800 mLamino acids 4%1800 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 20% dextrose and 4% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1800 mLdextrose 20%amino acids 4%lipid 250 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmfirst-degree AV blocknormal sinus rhythmsinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2first-degree AV block
  3. 3normal sinus rhythm
  4. 4sinus bradycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockdual-chamber (AV) paced rhythmsecond-degree AV block type IIpaced rhythm, failure to capture

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2dual-chamber (AV) paced rhythm
  3. 3second-degree AV block type II
  4. 4paced rhythm, failure to capture
13.Prioritization & delegationMedium

A patient taking warfarin has an INR of 5.2 and no signs of bleeding. What should the nurse do?

  1. AEncourage the patient to take aspirin for pain
  2. BGive a double dose to correct the result
  3. CGive the usual dose and recheck the INR next month
  4. DHold the warfarin dose and inform the provider
14.Prioritization & delegationHard

A patient with severe sepsis starts oozing blood from IV sites and the gums, and bruises appear on the skin. What should the nurse suspect?

  1. ADisseminated intravascular coagulation (DIC)
  2. BNormal bruising from blood tests
  3. CVitamin C deficiency
  4. DAn allergic reaction to the adhesive tape
15.Infection control & patient safetyMedium

A patient has orthostatic hypotension. Which teaching helps to prevent falls?

  1. ASit on the edge of the bed for a short time before standing up slowly
  2. BGet out of bed quickly so the dizziness passes sooner
  3. CAvoid drinking fluids in the morning to reduce trips to the toilet
  4. DStand up straight after a hot shower to increase blood flow
16.Infection control & patient safetyHard

Several patients arrive with suspected inhalational anthrax after a deliberate release. Which precautions are needed for their care?

  1. ADroplet precautions with surgical masks
  2. BStandard precautions, because it is not spread from person to person
  3. CContact precautions with gowns and gloves
  4. DAirborne precautions in negative-pressure rooms, because spores are inhaled
17.Lab values & electrolytesMedium

A patient with recurrent gout starts allopurinol. Which laboratory result shows that the treatment is achieving its goal?

  1. AA falling serum uric acid
  2. BA falling serum potassium
  3. CA rising white cell count
  4. DA rising serum calcium
18.Lab values & electrolytesHard

A health care worker's hepatitis B tests show: HBsAg negative, anti-HBs positive, anti-HBc positive. What does this mean?

  1. ANot immune and never exposed to the virus
  2. BPast infection that has resolved, with immunity
  3. CImmunity from vaccination only, never infected
  4. DCurrent chronic hepatitis B infection

3Solutions

1.Nursing fundamentals

Answer: C · Two nurses count the apical and radial pulse at the same time for one minute

Why this is the answer

A pulse deficit is the apical rate minus the radial rate, counted at the same time over a full minute. It shows that some heartbeats are too weak to reach the wrist, as in atrial fibrillation.

Answer

C · Two nurses count the apical and radial pulse at the same time for one minute
2.Nursing fundamentals

Answer: B · Positive 600 mL

Why this is the answer

2400 − 1800 = +600 mL, a positive balance. Insensible losses such as sweat and breathing are not measured, so true balance is lower than the chart shows.

Answer

B · Positive 600 mL
3.Clinical nursing

Answer: C · Refer to the dietitian and start a nutrition care plan with food charts

Why this is the answer

Large unplanned weight loss with a low BMI means high malnutrition risk. Management includes dietitian referral, food and fluid charts, support with eating and regular weighing.

Answer

C · Refer to the dietitian and start a nutrition care plan with food charts
4.Clinical nursing

Answer: B · Strict hand hygiene by everyone who has contact with the patient

Why this is the answer

Hand hygiene is the single most effective measure to protect neutropenic patients. Rectal procedures and IM injections are avoided because they can cause mucosal or tissue injury and bleeding.

Answer

B · Strict hand hygiene by everyone who has contact with the patient
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|60 − 40| = 20 mmHg → 2 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·2 = 26 mmol/L

Answer

HCO₃⁻ = 26 mmol/L
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·9 + 8 = 21.5 → 19.5–23.5 mmHg

Compare

measured: 34 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: MFS = 30

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 0 + 0 + 15 = 30

Answer

MFS = 30
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 0 + 20 + 0 + 15 = 75

Risk level

75 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 65.8 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·90 = 180 g/day

Protein from the feed

85·16 = 1360 mL = 1.36 L
1.36·84 = 114.2 g/day

Shortfall

ΔP = 180 − 114.2 = 65.76 ≈ 65.8 g/day

Answer

ΔP = 65.8 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 2012 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1800/100 = 360 g
amino acids: 4·1800/100 = 72 g

Kilocalories per component

dextrose: 360·3.4 = 1224 kcal
amino acids: 72·4 = 288 kcal
lipid: 250·2 = 500 kcal

Total energy

E = 1224 + 288 + 500 = 2012 kcal/day

Answer

E = 2012 kcal/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: regular, every R–R is 1.12 s.
3. P waves: inverted, just before each QRS.
4. PR interval: 0.08 s, shorter than 0.12 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the pacing spikes are regular (every 0.80 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.16 s and wide after the captured spikes; one spike is not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

13.Prioritization & delegation

Answer: D · Hold the warfarin dose and inform the provider

Why this is the answer

An INR well above target raises the risk of serious bleeding. The nurse holds the dose, informs the provider and watches for bleeding. Without bleeding, holding warfarin is usually enough at this level; vitamin K is mainly used for very high INRs or bleeding.

Answer

D · Hold the warfarin dose and inform the provider
14.Prioritization & delegation

Answer: A · Disseminated intravascular coagulation (DIC)

Why this is the answer

In DIC, widespread clotting uses up platelets and clotting factors, causing bleeding from many sites. It is a serious complication of sepsis that needs urgent escalation.

Answer

A · Disseminated intravascular coagulation (DIC)
15.Infection control & patient safety

Answer: A · Sit on the edge of the bed for a short time before standing up slowly

Why this is the answer

Changing position slowly, dangling the legs first and getting up with help give the circulation time to adjust. Rapid standing, heat and dehydration make orthostatic hypotension worse.

Answer

A · Sit on the edge of the bed for a short time before standing up slowly
16.Infection control & patient safety

Answer: B · Standard precautions, because it is not spread from person to person

Why this is the answer

Inhalational anthrax is caught by breathing in spores from the environment and does not spread from person to person, so standard precautions are enough. Decontamination may still be needed for people with spores on their skin or clothing.

Answer

B · Standard precautions, because it is not spread from person to person
17.Lab values & electrolytes

Answer: A · A falling serum uric acid

Why this is the answer

Allopurinol reduces uric acid production by blocking xanthine oxidase. Over time, a lower serum uric acid reduces gout attacks and dissolves urate crystals. Kidney function is checked, and a rash must be reported because of rare severe skin reactions.Checked against: Gout · StatPearls (NCBI Bookshelf) (2026)

Answer

A · A falling serum uric acid
18.Lab values & electrolytes

Answer: B · Past infection that has resolved, with immunity

Why this is the answer

The vaccine contains only surface antigen, so vaccination produces anti-HBs alone. A positive anti-HBc shows past or current infection; with HBsAg negative and anti-HBs positive, the infection has cleared and the person is immune.Checked against: Hepatitis Testing · MedlinePlus (NIH)

Answer

B · Past infection that has resolved, with immunity

ExamProblems · examproblems.com/courses/nursing-fundamentals